Previous |  Up |  Next


submanifolds; Wintgen inequality; ideal submanifolds; Deszcz symmetries
It was conjectured in [26] that, for all submanifolds $M^n$ of all real space forms $\tilde{M}^{n+m}(c)$, the Wintgen inequality $\rho \le H^2 - \rho ^\perp + c$ is valid at all points of $M$, whereby $\rho $ is the normalised scalar curvature of the Riemannian manifold $M$ and $H^2$, respectively $\rho ^\perp $, are the squared mean curvature and the normalised scalar normal curvature of the submanifold $M$ in the ambient space $\tilde{M}$, and this conjecture was shown there to be true whenever codimension $m = 2$. For a given Riemannian manifold $M$, this inequality can be interpreted as follows: for all possible isometric immersions of $M^n$ in space forms $\tilde{M}^{n+m}(c)$, the value of the intrinsic scalar curvature $\rho $ of $M$ puts a lower bound to all possible values of the extrinsic curvature $H^2 - \rho ^\perp + c$ that $M$ in any case can not avoid to “undergo” as a submanifold of $\tilde{M}$. And, from this point of view, then $M$ is called a Wintgen ideal submanifold when it actually is able to achieve a realisation in $\tilde{M}$ such that this extrinsic curvature indeed everywhere assumes its theoretically smallest possible value as given by its normalised scalar curvature. For codimension $m = 2$ and dimension $n > 3$, we will show that the submanifolds $M$ which realise such minimal extrinsic curvatures in $\tilde{M}$ do intrinsically enjoy some curvature symmetries in the sense of Deszcz of their Riemann-Christoffel curvature tensor, of their Ricci curvature tensor and of their conformal curvature tensor of Weyl, which properties will be described mainly following [20].
[1] Belkhelfa, M., Deszcz, R., Glogowska, M., Hotlos, M., Kowalczyk, D., Verstraelen, L.: PDE’s, Submanifolds and Affine Differential Geometry. vol. 57, ch. On some type of curvature conditions, Banach Center Publ., 2002.
[2] Belkhelfa, M., Deszcz, R., Verstraelen, L.: Symmetry properties of $3-$dimensional D’Atri spaces. Kyungpook Math. J. 46 (2006), 367–376. MR 2261390 | Zbl 1120.53010
[3] Bryant, R. L.: Some remarks on the geometry of austere manifolds. Bol. Soc. Brasil. Math. (N.S.) 21 (1991), 133–157. DOI 10.1007/BF01237361 | MR 1139562 | Zbl 0760.53034
[4] Cartan, E.: Leçons sur la géométrie des espaces de Riemann. Gauthier-Villars, Paris, 1928. MR 0020842
[5] Chen, B. Y.: Geometry of Submanifolds. M. Dekker Publ. Co., New York, 1973. MR 0353212 | Zbl 0262.53036
[6] Chen, B. Y.: Some conformal invariants of submanifolds and their applications. Boll. Un. Mat. Ital. 10 (1974), 380–385. MR 0370436 | Zbl 0321.53042
[7] Chen, B. Y.: Geometry of Submanifolds and Its Applications. Science University of Tokyo, 1981. MR 0627323 | Zbl 0474.53050
[8] Chen, B. Y.: Handbook of Differential Geometry. vol. 1, ch. Riemannian submanifolds, pp. 187–418, North-Holland, Elsevier, Amsterdam, 2000. MR 1736854
[9] Choi, T., Lu, Z.: On the DDVV conjecture and the comass in calibrated geometry (I). preprint. MR 2429620 | Zbl 1180.53055
[10] Defever, F., Deszcz, R., Dhooghe, P., Verstraelen, L., Yaprak, S.: On Ricci pseudo-symmetric hypersurfaces in spaces of constant curvature. Results in Math. 27 (1995), 227–236. DOI 10.1007/BF03322827 | MR 1331096
[11] Deszcz, R.: On pseudosymmetric spaces. Bull. Soc. Math. Belg., Série A 44 (1992), 1–34. MR 1315367 | Zbl 0808.53012
[12] Deszcz, R., Hotloś, M., Sentürk, Z.: On Ricci pseudosymmetric hypersurfaces in space forms. Demonstratio Math. 34 (2004), 203–214. MR 2053116 | Zbl 1055.53011
[13] Deszcz, R., Verstraelen, L., Yaprak, S.: Warped products realizing a certain condition of pseudosymmetry type imposed on the Weyl curvature tensor. Chinese J. Math. 22 (1994), 139–157. MR 1283222 | Zbl 0817.53008
[14] Deszcz, R., Yaprak, S.: Curvature properties of Cartan hypersurfaces. Colloq. Math. 67 (1994), 91–98. MR 1292946 | Zbl 0816.53032
[15] Dillen, F., Fastenakels, J., van der Veken, J.: Three-dimensional submanifolds of $E^5$ with extremal normal curvature. preprint.
[16] Dillen, F., Fastenakels, J., van der Veken, J.: A pinching theorem for the normal scalar curvature of invariant submanifolds. J. Geom. Phys. 57 (2007), 833–840. DOI 10.1016/j.geomphys.2006.06.006 | MR 2275193 | Zbl 1108.53020
[17] Guadalupe, I. V., Rodriguez, L.: Normal curvature of surfaces in space forms. Pacific J. Math. 106 (1983), 95–103. DOI 10.2140/pjm.1983.106.95 | MR 0694674 | Zbl 0515.53044
[18] Haesen, S., Verstraelen, L.: Classification of the pseudo-symmetric space-times. J. Math. Phys. 45 (2004), 2343–2346. DOI 10.1063/1.1745129 | MR 2059697
[19] Haesen, S., Verstraelen, L.: Differential Geometry and Topology, Discrete and Computational Geometry. ch. Curvature and symmetries of parallel transport, pp. 197–238, IOS Press, NATO Science Series, 2005.
[20] Haesen, S., Verstraelen, L.: Properties of a scalar curvature invariant depending on two planes. Manuscripta Math. 122 (2007), 59–72. DOI 10.1007/s00229-006-0056-0 | MR 2287700 | Zbl 1109.53020
[21] Jahanara, B., Haesen, S., Sentürk, Z., Verstraelen, L.: On the parallel transport of the Ricci curvatures. J. Geom. Phys. 57 (2007), 1771–1777. DOI 10.1016/j.geomphys.2007.02.008 | MR 2330665 | Zbl 1169.53016
[22] Kowalski, O., Sekizawa, M.: Pseudo-symmetric spaces of constant type in dimension three-elliptic spaces. Rend. Mat. Appl. (7) 17 (1997), 477–512. MR 1608724 | Zbl 0889.53026
[23] Levi-Civita, T.: Nozione di parallelismo in una varietá qualcunque e conseguente spezificazione geometrica della curvatura Riemanniana. Rend. Circ. Mat. Palermo (2) 42 (1917), 173–204.
[24] Rouxel, B.: Sur une famille de A-surfaces d’un espace euclidien $E^4$. Proc. 10. Österreichischer Mathematiker Kongress, Insbruck, 1981.
[25] Schouten, J. A.: Die direkte Analysis zur neueren Relativitätstheorie. Verhandelingen Kon. Akad. van Wetenschappen te Amsterdam, Sectie I 12 (6) (1918), 1–95.
[26] Smet, P. J. De, Dillen, F., Verstraelen, L., Vrancken, L.: A pointwise inequality in submanifold theory. Arch. Math. (Basel) 35 (1999), 115–128. MR 1711669 | Zbl 1054.53075
[27] Suceavă, B. D.: DDVV conjecture. preprint.
[28] Szabó, Z.: Structure theorems on Riemannian spaces satisfying $R(X,Y)\cdot R=0$. I. The local version. J. Differential Geom. 17 (1982), 531–582. MR 0683165
[29] Szabó, Z.: Structure theorems on Riemannian spaces satisfying $R(X,Y)\cdot R=0$. II. The global version. Geom. Dedicata 19 (1985), 65–108. DOI 10.1007/BF00233102 | MR 0797152
[30] Thurston, W. M.: Three-dimensional Geometry and Topology. vol. 1, Princeton University Press, 1997. MR 1435975 | Zbl 0873.57001
[31] Verstraelen, L.: Geometry and Topology of Submanifolds. vol. VI, ch. Comments on the pseudo-symmetry in the sense of Deszcz, pp. 119–209, World Sci. Publ. Co., Singapore, 1994. MR 1315102 | Zbl 0832.00044
[32] Wintgen, P.: Sur l’inégalité de Chen-Willmore. C. R. Acad. Sci. Paris 288 (1979), 993–995. MR 0540375 | Zbl 0421.53003
Partner of
EuDML logo